Alert archive / Colorado / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 167, NWS Pueblo, CO

September 7, 2005Kiowa County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at Sep 7, 2005, 6:21 PM MDT for Kiowa County, Colorado. It was in force for 54 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 7, 2005, 6:21 PM MDT (00:21 UTC)
Expired
Sep 7, 2005, 7:15 PM MDT
In force
54 min
Issued by
NWS Pueblo, CO
Area
Counties, with a storm outline in the text

County Kiowa County, CO

The radar

The Pueblo radar (KPUX), 87 km from the middle of the area, began a volume at 00:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDNR), launched 00:00Z, 0.4 hours before the alert went out and 147 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 00:00Z on 2005-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 37 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 00:00Z on 2005-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -9 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
37 J/kg
Mixed-layer CIN
-51 J/kg
Mixed-layer LCL
3326 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
-9 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS55 KPUB 080021
SVRPUB
COC061-080115-
/O.NEW.KPUB.SV.W.0167.050908T0021Z-050908T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
621 PM MDT WED SEP 7 2005

THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO.

* UNTIL 715 PM MDT.

* AT 618 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 13
  MILES NORTH OF HASWELL...OR 48 MILES NORTH OF LA JUNTA...AND WAS
  MOVING SOUTH AT 15 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER HASWELL BY 710 PM MDT.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3874 10317 3868 10339 3828 10329 3830 10293

$$
3 follow-up statements
000 
WWUS55 KPUB 080038
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
638 PM MDT WED SEP 7 2005

COC061-080115-
/O.CON.KPUB.SV.W.0167.000000T0000Z-050908T0115Z/
KIOWA CO-
638 PM MDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN KIOWA COUNTY
UNTIL 715 PM MDT...

AT 635 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 9
MILES NORTHWEST OF HASWELL...OR ABOUT 43 MILES NORTH OF LA JUNTA...
AND WAS MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  5 MILES WEST OF HASWELL BY 705 PM MDT.

LAT...LON 3874 10317 3868 10339 3828 10335 3831 10305

$$
000 
WWUS55 KPUB 080059
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
656 PM MDT WED SEP 7 2005

COC061-080115-
/O.CON.KPUB.SV.W.0167.000000T0000Z-050908T0115Z/
KIOWA CO-
656 PM MDT WED SEP 7 2005

...A SEVERE THUNDERSTORM WARNING CONTINUES FOR WESTERN KIOWA COUNTY
UNTIL 715 PM MDT...

AT 653 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
SHOW A SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS CENTERED 7
MILES WEST OF HASWELL...OR ABOUT 37 MILES NORTH OF LA JUNTA...AND WAS
MOVING SOUTH AT 15 MPH.

THE SEVERE THUNDERSTORM WILL BE...
  6 MILES NORTHEAST OF ARLINGTON BY 715 PM MDT.

ANOTHER STRONG THUNDERSTORM WAS DEVELOPING 10 MILES EAST OF 
ARLINGTON...AND WAS MOVING NORTHEAST AT 5 MPH.

IF POSSIBLE...WITHOUT RISKING YOUR SAFETY...PROTECT PROPERTY BEFORE
THE WEATHER HITS. GET IN A STURDY STRUCTURE AND AWAY FROM WINDOWS. AN
INTERIOR ROOM ON THE LOWEST FLOOR...OR A BASEMENT CAN OFFER THE BEST
PROTECTION.

LAT...LON 3874 10317 3868 10339 3828 10335 3831 10305

$$
000 
WWUS55 KPUB 080115
SVSPUB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
711 PM MDT WED SEP 7 2005

COC061-080121-
/O.EXP.KPUB.SV.W.0167.000000T0000Z-050908T0115Z/
KIOWA CO-
711 PM MDT WED SEP 7 2005

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN KIOWA COUNTY HAS
EXPIRED...

AT 710 PM MDT...DOPPLER RADAR SHOWED THAT...STRONG STORMS CONTINUE 
TO DEVELOP OVER PORTIONS OF WESTERN KIOWA COUNTY. STRONG STORMS 
CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH WERE LOCATED 5 MILES 
WEST OF HASWELL AND 12 MILES NORTHEAST OF ARLINGTON.

LAT...LON 3874 10317 3868 10339 3828 10335 3831 10305

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 7, 2:34 PM MDT, 3 hours 47 minutes earlier.

Area forecast discussion, Sep 7, 2:34 PM MDT, 3 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
234 PM MDT WED SEP 7 2005

.SHORT TERM...
(TONIGHT AND THURSDAY)

METEOROLOGICAL CONCERNS FOR THE SHORT TERM MAINLY FOCUS ON THE
POSSIBILITY OF LOCALLY HEAVY RAINFALL.  LATEST WATER VAPOR IMAGERY
CONTINUES TO INDICATE THAT MOISTURE PLUME STILL REMAINS IN VICINITY
OF CWFA...ESPECIALLY POINTS TO OUR SOUTH AND SOUTHEAST.

ALSO...LATEST PRECIPITABLE WATER VALUES HOVERING AROUND 150 PERCENT
OF NORMAL AND EXPECTED TO REMAIN THAT WAY TONIGHT INTO THURSDAY.
LATEST RUC40 INDICATED SOME QG ASCENT EXPECTED OVER PORTIONS OF THE
CWFA THIS EVENING.  THEREFORE...IN THE IMPENDING GRIDS/ZONES I HAVE
INSERTED SOME LOCALLY HEAVY RAIN WORDING FROM LATE THIS AFTERNOON
INTO TONIGHT.

MILD TO WARM EARLY SEPTEMBER MINIMUM AND MAXIMUM TEMPERATURES TO
CONTINUE WITH TEMPERATURES RUNNING A FEW CATEGORIES ABOVE
CLIMATOLOGICAL AVERAGES.  EXPECT MINIMUM TEMPERATURES TONIGHT AND
MAXIMUM TEMPERATURES ON THURSDAY TO RUN SLIGHTLY WARMER THAN VALUES
NOTED PREVIOUS 24 HOURS MOST AREAS.

OUTSIDE OF THE STORMS...GRADIENT WINDS EXPECTED TO REMAIN WELL
BEHAVED TONIGHT AND THURSDAY AS CENTER OF UPPER RIDGE PROJECTED TO IN
THE VICINITY OF FAR SOUTHEAST COLORADO BY 00Z FRIDAY.

.LONG TERM...
(THURSDAY NIGHT THROUGH WEDNESDAY)

MAIN CONCERN IS PCPN CHANCES.  TEMPS THRU THE PERIOD LOOK AS THOUGH
THEY WL BE ABOVE NORMAL.

THU NIGHT AND FRI THE PLUME OF MOISTURE WILL CONTINUE TO STREAM OVR
THE FORECAST AREA AS AN UPR RIDGE IS CENTERED OVR NRN TX/OK AND AN
UPR TROF LIES OVR NRN CA.  A SHRTWV IS EXPECTED TO BE MOVING FROM SW
CO INTO CENTRAL CO THU NIGHT WHICH SHOULD ALSO HELP TO KICK OFF
THUNDERSTORMS...WHICH COULD CONTINUE THRU THE NIGHT...ESPECIALLY
OVR THE SW AND CENTRAL MTS. FRI THE SOUTH TO SW FLOW OVR THE AREA
INCREASES SO WE WL SEE SOME STRONGER WINDS.

FRI NIGHT AND SAT A NEW UPR MOVES INTO THE PACIFIC NW AND  THE LOW
THAT WAS OVR NRN CA GETS CAUGHT UP IN THE SW FLOW AHEAD OF THIS NEW
UPR LOW AND LIFTS NEWRD INTO WY.  DURING THIS TIME THERE WILL STILL
BE A FAIRLY STRONG GRADIENT OVR THE FORECAST AREA SO WL KEEP SOME
GUSTS IN THE FORECAST MAINLY FOR THE HIGHER ELEVATIONS. SAT THE UPR
RIDGE SHIFTS FARTHER E AND BECOMES MORE CENTERED OF AR.  THE PLUME
OF MSTR SHIFTS E AS WELL BUT CONTINUE OVR ERN CO WITH SLIGHTLY
DRIER AIR OVR WRN LOCATIONS.

BY SUN THE MSTR PLUME SHIFTS TO OVR THE CENTRAL PLAINS STATES WITH
SOME ADDITIONAL DRYING OVR THE FORECAST AREA WITH SW FLOW ALOFT...
WITH THIS PATTERN CONTINUING THRU MON.  TUE AN UPR TROF SWINGS BY
THE AREA BUT AT THIS TIME THE GFS KEEPS THE AIR MASS FAIRLY DRY AND
IS NOT SHOWING ANY PCPN ASSOCIATED WITH THIS...BUT WL KEEP SOME POPS
OVR THE MTS. WED THE UPR FLOW IS W TO SW AND IT LOOKS LIKE SOME LOW
LVL UPSLOPE COULD RETURN TO THE SE PLAINS...BUT MSTR LOOKS FAIRLY
LIMITED.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Sep 7, 7:00 AM MDT, 11 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
700 AM MDT WED SEP 7 2005

COZ058>089-093>099-081300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
700 AM MDT WED SEP 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED OVER SOUTHERN COLORADO
TODAY.  THE STORMS SHOULD START OVER THE MOUNTAINS AND HIGH
VALLEYS BY LATE MORNING...AND THEN SPREAD EAST ONTO THE PLAINS
DURING THE AFTERNOON.  SCATTERED THUNDERSTORMS WILL CONTINUE INTO
THE EVENING...AND THEN BECOME MORE ISOLATED AFTER MIDNIGHT.

THE PRIMARY THREATS FROM STORMS TODAY WILL BE LIGHTNING AND LOCALLY
HEAVY RAINFALL.  HOWEVER...ONE OR TWO STORMS OVER THE SOUTHEAST
PLAINS COULD BE SEVERE...PRODUCING NICKEL SIZE HAIL OR WIND GUSTS
TO 60 MPH.  THE BEST WINDOW FOR SEVERE WEATHER ON THE PLAINS
TODAY WILL RUN FROM 2 PM TO 6 PM MDT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

ISOLATED TO SCATTERED AFTERNOON AND EVENING THUNDERSTORMS ARE
POSSIBLE THROUGH THE EXTENDED PERIOD. THE BEST CHANCE FOR
THUNDERSTORMS WILL BE OVER THE MOUNTAINS...HIGH VALLEYS...AND
INTERSTATE 25 CORRIDOR. THE MAIN WEATHER THREAT FROM THE STORMS WILL
BE LIGHTNING AND PERIODS OF HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ON THE SOUTHEAST PLAINS BETWEEN 2 PM AND 6 PM.

LW/MM

Nearby

Severe Thunderstorm Warnings in Colorado, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.